1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Can You Just Stop Taking Metformin?

Discussion in 'Metformin/Biguanides' started by glucose kid, Sep 2, 2016.

  1. Lorraine Cannell

    Lorraine Cannell Type 2 · Member

    Messages:
    15
    Likes Received:
    23
    Trophy Points:
    23
    I was given Metformin nearly 10 years ago and was suffering stomach cramps for 8 years before my GP investigated. I was originally given 1 tablet twice a day and then suddenly changed to 2 tablets twice a day as the Diabetes Nurse felt everyone should take this quantity. The stomach cramps got worse and so did pain in my feet and legs. It has taken all this time to find out the cause. The stomach cramps were caused when the Metformin released itself inside my body so finally my new GP said "We can prescribe you these drugs but you don't have to swallow them. So I stopped immediately an have for the past two years controlled my sugars with diet alone and if I get indigestion with anything I have eaten then I don't rely on tablets for that I have Green peppermint tea and relief in 20 minutes. However remember that too much sugar will build up on your liver so a daily dose of lemon juice in water first thing will keep that clear as well as green tea. A fatty liver can make you very ill so address that. I have only just discovered that the statins that had been given to me in a manor of "You will have to take these now!" were causing pain in my legs and feet so have stopped them immediately too and feel so much better. I sought advice from the Pharmacist on those. They take 14 hours to get out of your system but maybe a year to improve the damage they cause some people. Follow the low carb diet available through Diabetes UK change over to high fat low carb diet with their advice but remember to have the good fats which will be lower in sugar than the low fat products and some will help lower your bad cholesterol too. Study the diet in great deal and you will be better in the long run. My last two visits to the diabetes Nurse has been great and she congratulated me on better control and a lower HbA1C. My meds are down to the bare minimum now and I feel so much better and not having so many side effects. I love the natural way. Tell your friend "Good Luck and Go for it!"
     
    • Like Like x 2
    • Agree Agree x 1
  2. Freema

    Freema Type 2 · Expert

    Messages:
    7,156
    Likes Received:
    16,892
    Trophy Points:
    178
    After getting my numbers down in a normal range and having an Hb1Ac of 34-35 for almost a year my GP wanted me off of metformin , and I just stopped now and it seems my numbers are almost as low as when I was on 2 x 850mg metformin Daily .... But the next blood test will show more clearly . I also wanted to stop it because I am on levothyroxine as my thyroid gland is killed and my GP halved my dose , and metformin is know to tamper with the TSH hormon so it looks like ones metabolism is much higher than it actually is , and as I am gaining weight rapidly I guess my metabolism is not as High as she Think it is , so hopefully it will show at next blood sample so she dont keep pusling my metabolism lower and lower by lowering the levothyroxin , so we are all reacting differently to metformin some get very bad sideeffects others dont , I did feel no problem when just stopping from one day to the other
     
  3. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,246
    Likes Received:
    1,194
    Trophy Points:
    158
    Remember that Metformin helps you lose weight and fat. We all know that losing the fat from the liver is required to get control of BG. Therefore I personly think that anyone who can take Metformin without the side effects should do so until there BG have been in the normal range for a long time. Even a small dose can have a large benefit, halving the dose does not half the benefit.
     
  4. membrew

    membrew Type 2 · Active Member

    Messages:
    39
    Likes Received:
    7
    Trophy Points:
    48
    Hello Ringi. I find your post interesting regarding the thyroid. I take 100mg thyroxin daily for underactive thyroid. Also I am taking 500mg x two metformin twice daily. For a few months now I have had itching around the thyroid area and a friend suiggested I should attend the Doctors because it could be metformin causing a problem.What caused you to discover the connection please?
     
  5. membrew

    membrew Type 2 · Active Member

    Messages:
    39
    Likes Received:
    7
    Trophy Points:
    48
    Sorry Ringi, I should have sent the replyto Freema.
     
  6. membrew

    membrew Type 2 · Active Member

    Messages:
    39
    Likes Received:
    7
    Trophy Points:
    48
    Hello Freema
    I find your post interesting regarding the thyroid. I take 100mg thyroxin daily for underactive thyroid. Also I am taking 500mg x two metformin twice daily. For a few months now I have had itching around the thyroid area and a friend suiggested I should attend the Doctors because it could be metformin causing a problem.What caused you to discover the connection please?

    Information or adviced from all would be welcome.
     
    • Friendly Friendly x 1
    #26 membrew, Jan 17, 2018 at 11:51 AM
    Last edited: Jan 17, 2018
  7. Freema

    Freema Type 2 · Expert

    Messages:
    7,156
    Likes Received:
    16,892
    Trophy Points:
    178
    I just fell over it when reading some scientific articles of thyroid hormon and metformin...most GP´s turn their deaf ear to what information the patient come with... sadly mine seemed to do that too.. http://care.diabetesjournals.org/content/32/9/1589
    https://www.medscape.com/viewarticle/832394
     
  8. Jo123

    Jo123 · Well-Known Member

    Messages:
    601
    Likes Received:
    671
    Trophy Points:
    113
    Blimey indy, that was a bad reaction to metformin!

    I totally agree with you about taking metformin, the benefits seem good if you can tolerate it. As I'm not even prediabetic now, and was only prediabetic for one blood test I've never been on it.
     
  9. BaliRob

    BaliRob Type 2 · Well-Known Member

    Messages:
    554
    Likes Received:
    115
    Trophy Points:
    83
    AND - how many of you been told that Metformin is CONTRAINDICATED for those with heart problems
    and especially Congestive Heart Disease (CHF) ?? I have been off Metformin for 3 months now and find that I am clearer of mind and thought and, in general, have a sense of well being which I had not experienced for many many years notwithstanding I am seriously affected by Diabetic Neuropathy..

    This change in me was not so profound as when I came off STATINS and became a new man at night having
    quickly lost all the aches and pains that go with that evil drug.

    Furthermore, but for the FDA, I would be dead by now if I had not come off Quinine Sulphate (8 years continuous use 2 x 500mg for wicked nocturnal leg cramps) - that Authority having proved conclusively that 90 sufferers had died as a result of continuous long-term use. I got away with Stage 4 Kidney Disease as a result - lucky me.

    My message to you all is to carefully Google ALL OF THE DRUGS THAT YOU ARE PRESCRIBED - take nothing for granted - remember that doctors have a FIXED MINDSET ABOUT EVERYTHING.
     
    • Like Like x 1
  10. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,880
    Likes Received:
    1,939
    Trophy Points:
    198
    Just what my doctor said a small dose is better than none at all . I can only manage one 500gm tablet of SR metformin a day any more than that and my appetite goes completely
     
    • Like Like x 1
  11. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,246
    Likes Received:
    1,194
    Trophy Points:
    158
    I think a lot of doctors put people on too high a dose of Matformin, that results in them taking none.
     
  12. Lynnzhealth

    Lynnzhealth Type 1 · Well-Known Member

    Messages:
    106
    Likes Received:
    69
    Trophy Points:
    68
    Way to go, everybody.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook